Allernet > Newsletter > Any Questions?

Decongestants in the Nose

Do you know of anything to use as a decongestant for swollen nasal passages that do not raise blood pressure?

I have slightly high bp and can no longer take typical decongestants. However it is almost always difficult for me to breath through my nose lately --- not because of anything to blow out, but because the passageways seem swollen, and air is not easily getting in and out.

It doesn't seem as though what I need is an antihistamine (although I sometimes certainly do). Any hope for something to decongest me without raising bp ????

Thanks so much for your help and time,

Jacki

Dear Jacki:

Thank you for asking about decongestants for use in the nose. You are correct that any and all decongestants may cause elevations in the blood pressure since these types of medications act like adrenaline in part.

If allergy is the cause of your symptoms of swelling in the nose, then inhaled intranasal steroid solutions may relieve your complaints. You need to discuss this with your doctor as these medicines are only available by prescription.

Good luck. I hope this information is useful to you.

Steve Kagen, M.D.
Allernet.com